×

zbMATH — the first resource for mathematics

Solving the algebraic Riccati equation with the matrix sign function. (English) Zbl 0611.65027
The algebraic Riccati equation \(G+A^ TX+XA-XFX=0\) is reduced to a linear matrix equation of the form \(MX=N\) where the matrices M and N are defined by the sign function, Sign(K), of the Hamiltonian matrix \(K=\left[ \begin{matrix} A^ T\quad G\\ F\quad -A\end{matrix} \right]\). An iterative refinement of the matrix-sign-function algorithm and a stopping criterion limiting the effects of rounding errors lead to a stable numerical procedure which compares favorably with current Schur vector- based algorithms [A. Laub, IEEE Trans. Autom. Control AC-24, 913- 921 (1979; Zbl 0424.65013)]. Comparative numerical experiments on three examples are also presented.
Reviewer: S.Mirica

MSC:
65F30 Other matrix algorithms (MSC2010)
15A24 Matrix equations and identities
Software:
LINPACK
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, B.D.O., Second order convergent algorithms for the steady state Riccati equation, Internat. J. control, 28, 295-306, (1978) · Zbl 0385.49017
[2] Arnold, W.F., Numerical solution of algebraic matrix Riccati equations, ()
[3] Attarzadeh, F., Block decomposition algorithm for time-invariant systems using the generalized matrix sign function, Internat. J. systems sci., 14, 1075-1085, (1983) · Zbl 0512.93025
[4] Balzer, L.A., Accelerated convergence of the matrix sign function, Internat. J. control, 32, 1057-1078, (1980) · Zbl 0464.93029
[5] Barraud, A.Y., Investigations autour de la fonction signe d’une matrice. application a l’equation de Riccati, RAIRO automat./systems anal. and control, 13, 335-368, (1979) · Zbl 0424.93062
[6] Barraud, A.Y., Produit étoile et fonction signe de matrice. application à l’equation de Riccati dans le cas discret, RAIRO automat./systems anal. and control, 14, 55-85, (1980) · Zbl 0435.49010
[7] Beavers, A.; Denman, E., A new solution method for quadratic matrix equations, Math. biosci., 20, 135-143, (1974) · Zbl 0278.65040
[8] Bierman, G.J., Computational aspects of the matrix sign function to the ARE, report, (1984), Factorized Estimation Applications, Inc 7017 Deveron Ridge Rd., Canoga Park, Calif. 91301
[9] Byers, R., Hamiltonian and symplectic algorithms for the algebraic Riccati equation, ()
[10] Denman, E.; Beavers, A., The matrix sign function and computations in systems, Appl. math. comput., 2, 63-94, (1976) · Zbl 0398.65023
[11] Denman, E.; Layva-Ramos, J., Spectral decomposition of a matrix using the generalized sign matrix, Appl. math. comput., 8, 237-250, (1981) · Zbl 0459.65015
[12] Higham, N., Computing the polar decomposition—with applications, () · Zbl 0607.65014
[13] Hammarling, S., Newton’s method for solving the algebraic Riccati equation, ()
[14] Howland, J.L., The sign matrix and the separation of matrix eigenvalues, Linear algebra appl., 49, 221-232, (1980) · Zbl 0507.15007
[15] Kleinman, D., On an iterative technique for Riccati equation computations, IEEE trans. automat. control, 13, 114-115, (1968)
[16] Kwaadernaak, H.; Sivan, R., Linear optimal control systems, (1972), Wiley-Interscience New York
[17] Laub, A., A Schur method for solving algebraic Riccati equations, IEEE trans. automat. control, 24, 913-925, (1979) · Zbl 0424.65013
[18] Lawson, C.; Hanson, R., Solving least squares problems, (1974), Prentice-Hall Englewood Cliffs, N.J · Zbl 0860.65028
[19] Levine, W.; Athans, M., On the optimal error regulation of a string of moving vehicles, IEEE trans. automat. control, 11, 355-361, (1966)
[20] Dongarra, J.; Moler, C.; Bunch, J.; Stewart, G., {\sclinpack} users’ guide, (1979), SIAM Philadelphia
[21] Lupas, L.; Popeea, C., Solution of differential matrix equations by the matrix sign function, Rev. roumaine sci. techn. Sér. électrotechn. énergét, 22, 89-97, (1976)
[22] Matheys, R., Stability analysis via the extended matrix sign function, Proc. inst. elec. engrs., 125, 241-243, (1978)
[23] Potter, J., Matrix quadratic solutions, SIAM J. appl. math., 14, 496-501, (1966) · Zbl 0144.02001
[24] Roberts, J., Linear model reduction and solution of algebraic Riccati equations by use of the sign function, () · Zbl 0463.93050
[25] Roberts, J., Linear model reduction and solution of the algebraic Riccati equation by the use of the sign function, Internat. J. control, 32, 677-687, (1980) · Zbl 0463.93050
[26] Smith, T.; Boyle, J.; Garbow, B.; Ikebe, Y.; Kema, V.; Moler, C., {\sceispack} guide, (1974), Springer New York
[27] Stewart, G.W., Error and perturbation bounds for subspaces associated with certain eigenvalue problems, SIAM rev., 15, 727-764, (1973) · Zbl 0297.65030
[28] Wilkinson, J., The algebraic eigenvalue problem, (1965), Clarendon Oxford · Zbl 0258.65037
[29] Wonham, W., Linear multivariable control: A geometric approach, (1979), Springer New York · Zbl 0424.93001
[30] Yoo, R.; Denman, E., Uncoupling of constant coefficient canonical differential equations of optimal control, ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.